Right regimen, wrong cancer–patient catches errorThe May issue of AHRQ's Web M&M features a Spotlight Case of a 48-year-old man with a history of metastatic penile cancer, who was admitted to a hospital for his fourth round of chemotherapy. He had three previous uncomplicated admissions where he received a standard protocol of 3 days of paclitaxel, ifosfamide, and cisplatin.
The patient received this regimen for 3 days with minimal adverse effects. On hospital day 4, the patient was expecting to go home, when his bedside nurse came in and stated that she would be giving him his fourth day of chemotherapy. Surprised, the patient asked to speak with the oncology team who was directing his care.
The team realized that rather than the 3-day regimen for metastatic penile cancer, a higher dose 5-day regimen of paclitaxel, ifosfamide, and cisplatin for germ cell cancer had been ordered. The oncology fellow and attending oncologist discussed this with the patient and he was discharged later that day with no adverse consequences.
The accompanying commentary written by Joseph O. Jacobson, M.D., M.Sc., and Saul N. Weingart, M.D., Ph.D., attributes the error to choice of the wrong paper order set by the oncology fellow that included the correct agents, but that he failed to notice had the higher dose and incorrect duration. The mistake was not caught by the attending oncologist, who was less familiar with penile cancer, nor caught by other safety checks.
The commentators caution that the gradual shift in chemotherapy administration to the outpatient setting has resulted in a disintegration of inpatient oncology services, with inpatient chemotherapy becoming a "high-risk, low-volume" procedure in which the risk of failure is high.
PolypharmacyIn this case, a 65-year-old man with schizophrenia receives his routine outpatient psychiatric care through an agency. His case manager visits him weekly regarding medication adherence, which includes biweekly visits to his clinic for administration of his risperidone depot injection. He receives all his oral medications dispensed in weekly blister packs from his local pharmacy. However, the risperidone is provided by a separate “specialty pharmacy” that dispenses all long-acting injectable antipsychotics for the agency. At his usual visit to his local pharmacy to obtain his oral medications, his pharmacist dispensed not only the usual oral medications but also the risperidone depot injection kit. The patient accepted the risperidone without disclosing this fact to his caregiver or case manager.
On return to home, he reconstituted the powdered medication and self-administered the risperidone into his gluteus. Two days later, when contacted with a reminder regarding his upcoming injection (at the clinic), he reported his self-administration of the risperidone. This was a near miss, in that the patient did not receive the duplicate injection. The local pharmacy was advised to not dispense the injectable medication to the patient in the future.
The accompanying commentary by B. Joseph Guglielmo, Pharm.D., cautions patients to avoid these types of errors by using a single pharmacy (or a pharmacy chain that maintains an integrated medication profile), requesting pharmacist consultation, and collaboratively ensuring the accuracy of the medication list upon receipt of prescribed medications.
Don't use that PORT: Insert a PICCA 48-year-old woman receiving neoadjuvant therapy for breast cancer was admitted to the hospital with fever and abdominal pain. A computed tomography scan in the emergency department revealed acute appendicitis and surgery was recommended. Although the patient had a chest port in place, the surgeon refused to access the port, and instead requested placement of a peripherally inserted central catheter (PICC).
The surgeon believed that the port device should be exclusively used for chemotherapy, not to provide venous access for other purposes; he felt strongly that such use would increase the risk of infection. Although the vascular access nurse disagreed and advised that the port should be used for vascular access during surgery, the surgeon ordered PICC insertion by interventional radiology. The patient underwent a complicated PICC placement requiring multiple insertion attempts and adjustments. The next day, she developed severe arm pain and swelling and was found to have an acute deep venous thrombosis involving the axillary and subclavian veins on the side of the PICC.
Surgery was canceled, and she was placed on anticoagulation therapy and managed conservatively for appendicitis. The patient ultimately recovered, but only after significant complications including contained perforation, peritonitis, and prolonged hospitalization (in addition to the blood clots).
In the accompanying commentary, Roy Ilan, M.D., M.Sc., notes that a highly questionable decision of one team member trumped the legitimate views of another. For better outcomes, he calls for better communication and shared decisionmaking and suggests that all health care professionals be trained in teamwork.
Editor's note: Physicians and nurses can receive free CME, CEU, or training certification by taking the Spotlight Quiz. You can view the May issue of AHRQ's Web M&M (Moribidity and Mortality Rounds) at http://www.webmm.ahrq.gov/home.aspx.
Current as of July 2013Internet Citation: Clinical Cases. July 2013. Agency for Healthcare Research and Quality, Rockville, MD. http://www.ahrq.gov/news/newsletters/research-activities/13jul/0713RA42.html
No hay comentarios:
Publicar un comentario